New Mexico, 2019

Tornado and Flash Flood in New Mexico, June 17, 2019

June 17, 2019 · NWS ABQ · 13 events in 9 counties and zones

An active spring weather pattern brought another round of severe thunderstorms to eastern New Mexico on June 17, 2019. A weak upper level wave moving slowly east through the region combined with deep atmospheric moisture and strong instability to produce scattered showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An active spring weather pattern brought another round of severe thunderstorms to eastern New Mexico on June 17, 2019. A weak upper level wave moving slowly east through the region combined with deep atmospheric moisture and strong instability to produce scattered showers and thunderstorms. Thunderstorms first developed along the central mountain chain during the early afternoon before pushing east across the eastern plains through the late evening hours. Large hail was the main impact once again with many spotters reporting quarter to ping pong ball size hail. Very heavy rainfall with these storms also led to flash flooding over parts of Roosevelt County. A tornado was also captured near Encino.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 17, 10:37 AM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 17, 10:37 AM MST, 1 hour 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1137 AM MDT Mon Jun 17 2019

.AVIATION...
18Z TAF CYCLE
Afternoon tstms over the western and northern high terrain are
already developing this hour and will progress eastward over central
and eastern NM. Passing TS will produce brief localized MVFR
conditions with vrb gusty winds. Steering flow will move storms to
the NE then more to the E late in the afternoon and evening. Some
storms across the east will become svr with large hail, frequent
lightning, and damaging winds being the main concerns. Most of the
convective activity looks to progress into TX by 03Z with outflow
likely keeping some vcsh going across the east well into the night.
Some low clouds may also redevelop late in the night at KROW and
KLVS, as well as KCVN and KCQC.

24/RJH

&&

.PREV DISCUSSION...1131 AM MDT Mon Jun 17 2019...
.UPDATE...
Updated zones to add dry thunderstorms to the forecast in the west
central and southwestern valleys, as well as central valleys south of
I-40, for this afternoon. Both HRRR and HREF show light QPF in these
areas, where dewpoints are lower than the rest of the forecast area.

44

&&

.PREV DISCUSSION...252 AM MDT Mon Jun 17 2019...
.SYNOPSIS...
Moisture has increased across the area and will fuel a robust round
of storms this afternoon and evening, with some possibly becoming
severe across eastern New Mexico. A warming and drying trend will
begin Tuesday, with chances for storms diminishing and daytime
temperatures ramping-up to above normal areawide by Thursday. Some of
the hottest temperatures so far this year are forecast Thursday and
will continue into Friday. Winds will increase toward the end of the
week as well, with windy conditions forecast by Friday into Saturday.
A weak Pacific front will push through over the weekend and bring
temperatures down a few degrees.

&&

.DISCUSSION...
Low layer moisture is advancing westward across the forecast area and
is resulting in higher surface dewpoint temperatures and an continued
PWAT uptrend. Storms should be wetting most areas today, except for
across far western NM. The SPC day1 convective outlook upgraded
portions the eastern plains to a slight risk for severe storms and
brought the marginal risk further west to near the east slopes of the
central mountain chain. This matches well with the instability
advertised by the latest NAM, showing sbCAPE in excess of 3000 J/Kg
and LIs of -6 to -9C. Fairly weak 0-6km bulk shear will not be
supportive of supercells and it appears multicell/pulse-type severe
will be the mode(s), with large hail and damaging winds being the
primary threats. Storms will initiate along the east slopes of the
central mountains this afternoon, then advance east during the late
afternoon and early evening hours per the latest HRRR and HREF output.
The threat should be limited to near the Texas border and locales
such as Clovis and Portales by the evening hours, when s-se low level
inflow will be at a maximum.

A warming/drying trend will begin Tuesday and continue into at least
Friday, with PWATs trending way down and more typical mid June-type
weather prevailing. A few storms are still possible late Tuesday
across northeast NM, with isolated non-wetting storms likely
over/near the higher terrain. The approach of an upper level trough
out of the Pacific NW going from mid to late week will lead to
increasing westerlies and a deepening lee side surface trough, with
increasing fire weather concerns (see Fire Weather discussion below
for details). Daytime temperatures will soar above normal areawide by
Thursday, which will likely be the hottest day so far this year.
This will continue into Friday, but with stronger winds. Downslope
winds will play a role in the hot temperatures across eastern New
Mexico both days. The upper level trough will push a weak Pacific
front through later Saturday and temperatures will dip down a few
degrees over the weekend. Downslope winds ahead of the Pacific front
will allow above normal temperatures to prevail across the eastern
plains on Saturday as well.

11

&&

.FIRE WEATHER...
Today through Tuesday night will continue to be active with showers
and thunderstorms, before drier and warmer weather takes hold over
northern and central New Mexico Wednesday through Friday.

Wetter showers and storms will dominate the central mountain chain
and across the eastern plains through Tuesday night. A few storms
from the Pecos Valley to the Texas border could be strong to severe
this afternoon and evening with large hail and damaging winds.
Across the west and into the Rio Grande Valley, a mix of marginally
wet and dry convection with gusty winds will dominate.

The warming and drying trend mid to late this week will feature
moderate to high Haines Wednesday, and widespread high Haines
Thursday through Friday. High temperatures will be near to above
average during this time. Poor overnight humidity recoveries become
more widespread as well, over the west central and RGV Wednesday
night, then encompassing most of the west, the RGV and the East
Central Plains Thursday and Friday nights. At the same time, the
number of hours and areal coverage of single digit humidities
increase, reaching a maximum Friday, when 6 to 12 consecutive hours
are forecast along and south of Interstate 40. While spotty critical
fire weather conditions are anticipated for portions of the East
Central Plains Wednesday, areal coverage of critical conditions
expands Thursday, and moreso Friday.

During the upcoming weekend, forecast models indicate a return to
somewhat cooler temperatures and higher humidities. However, poor
overnight humidity recoveries remain entrenched over portions of the
west and RGV.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 17, 3:09 AM MST, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
409 AM MDT Mon Jun 17 2019

NMZ501>540-181200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
409 AM MDT Mon Jun 17 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Severe storms are possible from the east slopes of the central
mountain chain east to the Texas border this afternoon and evening,
with the highest probabilities across the eastern plains. Large hail
and damaging winds will be the primary threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A critical fire weather pattern will develop toward the end of the
work week and may extend into Saturday across eastern and southern
portions of New Mexico. Widespread critical fire weather conditions
are possible on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening for
portions of eastern New Mexico due to a severe thunderstorm threat.

11

In the hours before

Special weather statement, Jun 17, 11:00 AM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1200 PM MDT Mon Jun 17 2019

NMZ511-517-171830-
Lower Chama River Valley-Jemez Mountains-
1200 PM MDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LOS ALAMOS...SOUTH
CENTRAL RIO ARRIBA AND NORTHEASTERN SANDOVAL COUNTIES UNTIL 1230 PM
MDT...

At 1159 AM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Fenton Lake State Park, or 15 miles northwest of
Los Alamos, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Los Alamos, Abiquiu, Youngsville and Coyote.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3627 10632 3588 10624 3588 10665 3618 10671
      3628 10633
TIME...MOT...LOC 1759Z 258DEG 14KT 3598 10657

24
Special weather statement, Jun 17, 11:07 AM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1207 PM MDT Mon Jun 17 2019

NMZ506-507-171830-
West Central Mountains-West Central Highlands-
1207 PM MDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CIBOLA AND CENTRAL
MCKINLEY COUNTIES UNTIL 1230 PM MDT...

At 1206 PM MDT, Doppler radar was tracking a strong thunderstorm near
Prewitt, or 14 miles east of Thoreau, moving east at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Cibola
and central McKinley Counties.

This includes Interstate 40 between Mile Markers 65 and 71.

&&

LAT...LON 3529 10804 3547 10804 3550 10771 3520 10775
TIME...MOT...LOC 1806Z 282DEG 10KT 3537 10798

24
Special weather statement, Jun 17, 11:33 AM MST, 42 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1233 PM MDT Mon Jun 17 2019

NMZ506-507-171900-
West Central Mountains-West Central Highlands-
1233 PM MDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CIBOLA COUNTY UNTIL
100 PM MDT...

At 1233 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Acoma Pueblo, or 23 miles southwest of Laguna Pueblo,
moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Acoma Pueblo.

&&

LAT...LON 3468 10764 3478 10775 3499 10758 3483 10734
TIME...MOT...LOC 1833Z 223DEG 18KT 3478 10763

24
Special weather statement, Jun 17, 11:45 AM MST, 30 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1245 PM MDT Mon Jun 17 2019

NMZ511-517-171915-
Lower Chama River Valley-Jemez Mountains-
1245 PM MDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RIO ARRIBA COUNTY
UNTIL 115 PM MDT...

At 1245 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Abiquiu, or 12 miles northwest of Espanola, moving
northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Espanola, Abiquiu, Chili, Alcalde, Chamita, Lyden, Hernandez,
Medanales, La Villita and Ohkay Owingeh Pueblo.

This includes Highway 285 between Mile Markers 337 and 356.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3599 10633 3620 10637 3636 10601 3600 10595
TIME...MOT...LOC 1845Z 245DEG 19KT 3613 10623

24
Special weather statement, Jun 17, 12:07 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
107 PM MDT Mon Jun 17 2019

NMZ504-506-507-171930-
West Central Mountains-West Central Highlands-Northwest Highlands-
107 PM MDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCKINLEY AND WESTERN
SANDOVAL COUNTIES UNTIL 130 PM MDT...

At 107 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Ojo Encino to 13 miles
northwest of Marquez. Movement was northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Ojo Encino, Torreon Navajo Mission and Pueblo Pintado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3612 10717 3543 10699 3542 10752 3598 10760
TIME...MOT...LOC 1907Z 228DEG 31KT 3599 10745 3549 10743

44

The radar

The Albuquerque radar (KABX), 161 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.

Hail, Mora

When
June 17, 12:15 PM MST to 12:20 PM MST
Where
Mora County, Cleveland
Measured
0.75 in hail
Reported by
Social Media
Coordinates
35.990, -105.370

Penny size hail with heavy rainfall and minor flooding around Mora and Cleveland.

Hail, San Miguel

When
June 17, 1:10 PM MST to 1:20 PM MST
Where
San Miguel County, 3.56 mi NW of Manuelitas
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.840, -105.320

Quarter size hail accumulated to a depth of one inch near Tierra Monte.

Hail, San Miguel

When
June 17, 1:10 PM MST to 1:13 PM MST
Where
San Miguel County, Sena
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.300, -105.400

Hail up to the size of quarters near Villanueva.

Hail, Sandoval

When
June 17, 1:55 PM MST to 1:56 PM MST
Where
Sandoval County, 3.06 mi SW of Rio Rancho
Measured
0.88 in hail
Reported by
Public
Coordinates
35.240, -106.700

Nickel size hail fell briefly in Rio Rancho.

Tornado, Torrance

When
June 17, 2:02 PM MST to 2:08 PM MST
Where
Torrance County, 1.12 mi E of Encino to 2.44 mi E of Encino
Rating
EF0
Path length
1.33 mi
Path width
30 yd
Reported by
Public
Coordinates
34.649, -105.440

A traveler along U.S. 285 captured footage of a tornado on the ground a couple miles east of Encino. The tornado was over open range land and no damage occurred.

Thunderstorm Wind, San Miguel

When
June 17, 3:59 PM MST to 4:01 PM MST
Where
San Miguel County, 4.46 mi SE of Apache Spgs
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
35.320, -105.150

A wind gust up to 62 mph was reported near Tecolotito.

Hail, Curry

When
June 17, 4:22 PM MST to 4:25 PM MST
Where
Curry County, 5.28 mi SE of (Cvs)cannon Afb
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.330, -103.250

Quarter size hail near Cannon AFB.

Hail, Guadalupe

When
June 17, 4:28 PM MST to 4:31 PM MST
Where
Guadalupe County, 0.57 mi W of Vaughn
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.600, -105.210

Penny size hail in Vaughn.

Hail, Harding

When
June 17, 5:30 PM MST to 5:35 PM MST
Where
Harding County, 26.95 mi S of Rosebud
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.450, -103.450

Quarter size hail fell along NM-39 north of Tucumcari.

Thunderstorm Wind, Harding

When
June 17, 5:30 PM MST to 5:35 PM MST
Where
Harding County, 26.95 mi S of Rosebud
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.450, -103.450

Thunderstorm wind gusts up to 60 mph were estimated along NM-39 north of Tucumcari.

Hail, Quay

When
June 17, 5:50 PM MST to 5:55 PM MST
Where
Quay County, Nara Visa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.610, -103.100

Quarter size hail in Nara Visa.

Hail, Curry

When
June 17, 6:40 PM MST to 6:42 PM MST
Where
Curry County, 5.28 mi SE of (Cvs)cannon Afb
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
34.330, -103.250

A second storm produced hail up to the size of half dollars near Cannon AFB.

Flash Flood, Roosevelt

When
June 17, 7:30 PM MST to 8:30 PM MST
Where
Roosevelt County, 4.83 mi SSE of Cameo to 9.22 mi NNE of Cameo
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.227, -103.173

NM-202 was closed due to dangerous flash flooding. A large area of radar estimated rainfall between 6 and 10 inches occurred in extreme northeastern Roosevelt and extreme southeastern Curry counties.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyThe tornado archive for New Mexico, 2019Warnings in New Mexico, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819887, 819888, 819889, 819890, 819891, 819892, 819893, 819894, 819895, 819896, 819897, 819898, 819899.